U.S. doctors online nowAsk doctors free
New York, NY
A 18-year-old female asked:

taking cephalexin for paronychia,no condoms w husband bc i've been on nexplanon since last august.should i be worried it can make it less effective?

3 doctor answers5 doctors weighed in
Dr. Charles Gordon
Specializes in Adolescent Medicine
Yes: There is a drug interaction listed which states that the efficacy of the contraceptive is decreased. The other issue is why are you taking cephalexin to treat a paronychia. You might switch to a penicillin. Discuss it with your doc.
Dr. John cuong Doan
Family Medicine 18 years experience
Not likely rendering: Nexplanon implant useless, but antibiotics certainly can affect the hormone levels, which are normally consistent through an implant. I would use protection during that time frame, or just abstain until after whatever the condition requiring antibiotics has improved.
Dr. Jacob Meyer
Obstetrics and Gynecology 14 years experience
No interaction: There are no minor, moderate or major drug interactions reported with these 2 medicines. This should not be a problem in terms of birth control efficacy.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Mar 15, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.